I'm male, 57 and I thought I was very fit! Turns out I have the energy of a 19 yr old and the bones of a 90 yr old. T-score of -4.2 in the spine. I have been advised to take the medications but am worried about the side effects especially as from a health point of view I feel fantastic. Still doing lots of exercise but have started weight training. I do a lot of yoga and am vegan (not the cause of the osteoporosis. Help. Anybody there in a similar position?
Advice required: I'm male, 57 and I thought I... - Bone Health
Yogi_beer, I found an interesting link talk about '...An herb widely used in traditional Chinese medicine might hold the key to a new osteoporosis therapy that could prevent bone loss without causing side effects...'
Here is the link:
And the other link:-
Hope may be help.
Why were you referred for a dexa scan if you felt so well? What happened?
Are you getting enough calcium and vitamin D? You can ask for a Vitamin D test if you have been diagnosed with OP if you have not already had one. I am not in a similar position to you but this is what I do.
I take Vitamin D prescribed by my GP and I have good Vitamin D levels. I am tested twice a year for this. I also take magnesium, K2 and boron. I take iron and a cod liver oil capsule but not specifically for OP. I try to have a good diet and exercise as much as I can. At the moment I am not taking an OP drug but that is my decision as the one I was "happy" to take was withdrawn last year.
Fragility fracture of the rib. 30 years of malabsorption and gastrointestinal problems caused the osteoporosis - all of that resolved itself when I became vegan a few years ago but it has left a legacy. I have to make a decision on whether to take the drugs or try to grow new bone with excercise, diet, supplements and sun!
I expect you have read some of the NOS literature and there is a helpline should you wish to speak with a nurse there. 0808 800 0035 - now free to landlines and mobiles. nos.org.uk/
In the end we have to make our own mind as to what to do after reading up about it and learning from what other forum members say but it is not an easy decision to make. We have had this diagnosis of OP for many differing reasons which also makes it difficult to decide what to do for the best. Our T scores vary vastly too.
Many take the drugs alongside supplements, exercise and good diet and others choose to do similar but without the OP drugs. Take your pick! ;)
I notice you don't mention you take calcium, is this because your calcium levels are good? My calcium levels are good but my GP said to take the supplement anyway because 'that's what the NHS says to do'. I started taking them last November and have had problems with my bladder ever since. So much so I stopped taking them a week ago to see if it would help and I have no problems with my bladder now!
I do not take a calcium medication. I was prescribed Calceos or equivalent but hated taking them so had a chat with my GP and we both agreed that I have enough calcium in my daily diet and he agreed to prescribe Vitamin D only. I do have some calcium/Vitamin D tablets in the cupboard for the rare occasion when I feel I may not have eaten enough calcium for whatever reason.
I was originally prescribed Calcichew, but when I started logging my food intake I found my total Ca was way above 2000 mg a day. Even the NHS consultant whom I eventually saw, said this was far too much. She said to stop taking the Calcichew and to get my Ca from my diet.
I aim for the RDA of 1000 to 1200mg a day, which I can usually get from diet, provided I include dairy. Ca supplement should only be taken to make up a shortfall.
You might find a few bits of useful info in this: healthunlocked.com/pmrgcauk...
Hi. Like you, I am recently diagnosed with osteoporosis and have been doing lots of research, because I have always really hated the idea of medication if there’s another option.
I read about calcium levels and found mine are just very slightly raised and so I asked to have my parathyroid levels checked too. They are slightly up too so I looked into it and am seeing a consultant for a scan which will show if 1 or 4 of the parathyroid glands is affected and then it can be removed.
The consultant ( endocrinologist) agreed that avoiding the osteoporosis medication was a much better option.
The effect that sorting the parathyroid gland out is the same percentage improvement that the osteoporosis meds would have.... about 30%.
I would advise lots of careful research.
Thanks Fran. I've been told by my consultant that I have a 10% chance of improvement with diet/sun/exercise etc or a 75% chance or improvement with meds. I'm going the 10% route until I either have another fragility fracture or my next Dexa scan shows a worsening of the situation (18 months time). My consultant put it down to malabsorption - IBS for 35 years and an intolerance to all grains and dairy. The vegan no grain diet is very austere but seems to have sorted the malabsorption and IBS issue, I just hope that now I can build some bone density!
Hey Yogi, must have been a shock for you. I take Alendronic acid and Calcium. Only started it a few months ago after a daxa scan. Because i broke my hand. I,m just a few years Older. Seem to be o.k. on them so far. Also, have 3 types of Calcium rich foods a day. More difficult for you though being a Vegan. I know the meds carry a risk ( don't they all), but, i decided it was worth it in order to stop having broken bones. Weights are the best excersize, I'm told. So i do a little Step with light weights on and Swimming. 😊🌻✌️
Oh, i take magnesium too.
Not what you're looking for?
You may also like...
should I do? I have back pain, shoulder and neck pain, not sure if it is because of my bones.
Hi, I'm a fit, active, strong 61 yr old female - in need of advice please - Xrays on pelvis after...
-3.3 spine; -2.6 femoral neck, -2.9 left hip. Hip and femoral neck are same as in 2015 but spine...
Does anyone have any advice on what to ask for, refuse to take etc.
PS I have 2 fractured...
I have osteoporosis in my spine, with one compression fracture, and osteopenia in my hips, all...